Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 32, NWS Topeka, KS

July 1, 2004Ottawa County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 1, 2004, 6:14 PM CDT for Ottawa County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 6:14 PM CDT (23:14 UTC)
Expired
Jul 1, 2004, 9:15 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 012315
FFWTOP
KSC143-020215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
614 PM CDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 915 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS PRODUCING RAINFALL OF ONE HALF TO ONE INCH OF RAIN   
  PER HOUR MOVING NORTH THROUGH OTTAWA COUNTY. RADAR ESTIMATES OF    
  RAINFALL FROM THUNDERSTORMS RANGE FROM 1 TO 3 INCHES.

* LOCATIONS IMPACTED INCLUDE...
  ADA
  MINNEAPOLIS
  CULVER

RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TOPEKA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3896 9792 3896 9741 3922 9742 3926 9792

$$
3 follow-up statements
000 
WGUS73 KTOP 020009
FFSTOP
KSC143-020215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT THU JUL 1 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 915 PM CDT FOR OTTAWA
COUNTY...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS THAT WERE MOVING THROUGH OTTAWA COUNTY WERE 
DISSIPATING WITH ONLY LIGHT RAIN OVER PORTIONS OF THE 
COUNTY...HOWEVER MORE THUNDERSTORMS WERE MOVING NORTH THROUGH SALINE 
COUNTY. THESE STORMS HAVE PRODUCED FLOODING RAINS OF OVER 2 INCHES 
IN PORTIONS OF SALINE COUNTY. THEY WILL LIKELY DIMINISH IN INTENSITY 
AS THEY ENTER OTTAWA COUNTY...BUT WILL NEVERTHELESS PRODUCE MORE 
SIGNIFICANT RAINFALL THAT WILL CONTINUE THE THREAT OF FLASH FLOODING.

LOCATIONS IMPACTED INCLUDE...
  ADA
  MINNEAPOLIS
  CULVER
  BENNINGTON

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3896 9792 3896 9741 3922 9742 3926 9792

$$
000 
WGUS73 KTOP 020121
FFSTOP
KSC143-020215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
820 PM CDT THU JUL 1 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 915 PM CDT FOR OTTAWA
COUNTY...

AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS CONTINUING TO MOVE NORTH TO NORTHWEST ACROSS OTTAWA 
COUNTY. ADDITIONAL RAINFALL FROM THESE STORMS ON TOP OF HEAVY RAINS 
RECEIVED EARLIER TODAY AND WEDNESDAY WILL PRODUCE SIGNIFICANT RUNOFF 
AND MAINTAIN THE RISK OF FLASH FLOODING.

LOCATIONS IMPACTED INCLUDE...
  ADA
  MINNEAPOLIS
  CULVER
  BENNINGTON

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3896 9792 3896 9741 3922 9742 3926 9792

$$
000 
WGUS73 KTOP 020213
FFSTOP
KSC143-020230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
912 PM CDT THU JUL 1 2004

...THE FLASH FLOOD WARNING FOR OTTAWA COUNTY WILL BE ALLOWED TO 
EXPIRE AT 915 PM CDT...

AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAINFALL HAD ENDED OVER MOST OF THE COUNTY. ALTHOUGH 
LIGHT TO MODERATE RAIN WILL PERSIST THROUGH 10 PM...FLASH FLOODING 
IS NO LONGER EXPECTED. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST INFORMATION.

LAT...LON 3896 9792 3896 9741 3922 9742 3926 9792

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:27 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 1, 2:27 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CDT THU JUL 1 2004

.DISCUSSION...

MAIN CONCERNS ARE RAIN CHANCES AND RAINFALL AMOUNTS TONIGHT THROUGH
EARLY FRIDAY NIGHT...THEN RAIN CHANCES AGAIN LATE SUNDAY THROUGH
MONDAY NIGHT...THEN ANOTHER CHANCE NEXT WEDNESDAY NIGHT AND THURSDAY.

UPPER LOW DRIFTING EAST OVER THE AREA WILL KEEP PRECIPITATION
CHANCES GOING THROUGH EARLY FRIDAY NIGHT BEFORE IT EXITS THE AREA.
FOR TONIGHT...WILL GO SCATTERED WORDING FOR THE WHOLE CWA BASED ON
LATEST SATELLITE AND 88-D MOSAIC TRENDS. ALTHOUGH GROUND CONDITIONS
ARE REASONABLY WET...SCATTERED NATURE TO THE CONVECTION DOES NOT
SEEM TO WARRANT THE NEED FOR ANY HEADLINES.

SEVERAL UPPER WAVES ENTER THE NEIGHBORHOOD FROM THE WEST SUNDAY AND
COUPLED WITH A FAVORABLE SURFACE PATTERN WILL BRING ANOTHER CHANCE
FOR PRECIPITATION TO THE CWA BY SUNDAY AFTERNOON. THIS ROUND OF
PRECIPITATION WILL LAST INTO MONDAY NIGHT WHEN THE SYNOPTIC PATTERN
TURNS UNFAVORABLE FOR PRECIPITATION AS UPPER WAVES FORCE FRONTAL
SYSTEM THROUGH THE CWA WITH DRIER AND MORE STABLE AIR ENTERING THE
PICTURE.

ANOTHER CHANCE FOR PRECIPITATION RETURNS TO THE CWA WEDNESDAY NIGHT
AND THURSDAY AS SYNOPTIC CONDITIONS RETURN TO A MORE FAVORABLE
ENVIRONMENT.

REGARDING TEMPERATURES...HIGHS FRIDAY SHOULD BE IN THE UPPER 70S TO
LOWER 80S WARMING TO THE MIDDLE TO UPPER 80S SATURDAY THROUGH NEXT
THURSDAY. HOWEVER...AMOUNT OF CLOUDS AND PRECIPITATION PRESENT WILL
BE A MAJOR CONTRIBUTING FACTOR WITH SIGNIFICANT REVISIONS POSSIBLE
IN LATER FORECASTS...PARTICULARLY NEXT WEEK.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 1, 3:34 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT THU JUL 1 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-021000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
334 PM CDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE OVER THE AREA TONIGHT.
LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING OF WATER IN LOW LYING
AREAS AND SOME LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON FRIDAY BEFORE MOVING
EAST OF THE AREA LATE FRIDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SUNDAY INTO MONDAY AND
THEN AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH AND ANY
OBSERVED FLOODING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:24 PM CDTFlash Flood WarningTOPDickinson3 hr
Jun 30, 7:27 PM CDTFlash Flood WarningTOPOttawa3 hr

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.